Wisconsin, 2022Damaging Wind in Wisconsin, August 28, 2022
August 28, 2022 · NWS MKX · 1 event in 1 county or zone
A line of strong thunderstorms moved east along a warm front over far southern WI and northern IL. A small amount of tree damage occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong thunderstorms moved east along a warm front over far southern WI and northern IL. A small amount of tree damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 28, 11:27 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 28, 11:27 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1227 PM CDT Sun Aug 28 2022
.UPDATE...
(Issued 1226 PM CDT Sun Aug 28 2022)
The MCV and associated strong storms over ern IA will spread newd
across srn WI this afternoon. MLCAPE increasing to 1500 J/KG and
mdt deep layer shear will likely be enough for a few SVR storms.
SPC added a 2 percent Tor prob given modest low level wind shear.
Will have to watch for any mesovortex development where the
developing line of storms is perpendicular to the swly 0-3 KM
shear around 30 kts, but supercellular development is possible as
well.
The showers and storms will end over ern WI early this evening but
another line of storms will approach the nw half of the CWA during
the early morning hours. There is uncertainty whether it can hold
together out of MN into WI given that the upper dynamics remain to
the north. However decent moisture transport will be feeding the
line. Will plan on the line moving into the nw CWA but becoming
more scattered with time, possibly lingering into the morning
daylight hours.
The cold front will then gradually pass on Mon with likely storm
development mostly to the east and south of srn WI. Very warm and
humid conditions are expected with cooling and drying by Tue.
Gehring
&&
.SHORT TERM...
(Issued 357 AM CDT Sun Aug 28 2022)
Today through Monday:
A weak shortwave will roll through today, while the low level jet
leans more into southern Wisconsin. Will also see the deeper
moisture surge into the area. These ingredients will push upstream
showers and storms into the forecast area this morning, with
continued chances in the afternoon into the evening as moisture
and instability lingers. Still looks like highs will struggle up
to around 80 given all the clouds, though a few pokes of sunshine
may allow for some low 80s.
The main surface low will pass by to the north Monday, dragging a
cold front through southern Wisconsin. More storm chances are
expected later tonight into Monday as the front approaches. Still
looks like the front may come through earlier in the day, which
would limit the window of time for any strong/severe storms before
the front exits. Looking more and more like that threat will be to
the east/southeast of the forecast area. Temps will probably be a
bit warmer Monday, especially in the east with more time for
heating before the front moves through.
DDV
&&
.LONG TERM...
(Issued 357 AM CDT Sun Aug 28 2022)
Tuesday through Saturday:
High pressure will begin to move into the area Tuesday,
eventually moving overhead by Thursday and then lingering into the
weekend. With a somewhat cooler and drier northwest flow aloft
during this period, expecting temps to run a bit below normal Tue
through Fri. Lower humidity, breezy conditions, and cooler
overnight lows may make it feel just a touch like fall is around
the corner. Southerly winds will then likely bring a return of
highs in the 80s by the weekend.
DDV
&&
.AVIATION...
(Issued 1226 PM CDT Sun Aug 28 2022)
The daytime heating and high humidity is leading to bkn010-020
stratocumulus over south central WI and portions of se WI early
this afternoon. A band of showers and strong storms will then
move from sw to ne across srn WI during the afternoon hours with
very limited Cigs and Vsbys within and around the storms.
Afterward, the stratus is expected to only linger for 2-3 hours
with VFR conditions returning. Local MVFR Cigs may form once again
during the early morning hours of Mon with additional chances for
showers and storms especially over south central WI. These
conditions will linger into the morning daylight hours, but
overall VFR conditions will prevail on Mon.
Gehring
&&
.MARINE...
(Issued 357 AM CDT Sun Aug 28 2022)
Winds will be breezy at times today through the early parts of
the week as low pressure moves by well north of the lake. There
will also be a chance for thunderstorms today into Monday as the
low and associated cold front pass through the region. Lighter
winds and lower waves are expected for mid to later parts the week
as high pressure moves into the area.
DDV
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 28, 12:30 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
130 PM CDT Sun Aug 28 2022
WIZ046-047-051-052-056>060-062>072-291830-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
130 PM CDT Sun Aug 28 2022
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
There is a threat for strong to severe storms this afternoon and
evening. Damaging winds, large hail, and a tornado or two are
possible. A Severe Thunderstorm Watch is in effect until 7 PM.
There is a moderate swim risk today for Sheboygan and Ozaukee
counties. Breaking waves and currents are expected. Stay away
from dangerous areas like piers, breakwalls, and river outlets.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
There is a chance for thunderstorms Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters activation is requested this afternoon and evening.
LMZ643>646-291830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
130 PM CDT Sun Aug 28 2022
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
There is a threat for strong to severe storms this afternoon and
evening. Damaging winds, large hail, and a tornado or two are
possible. A Severe Thunderstorm Watch is in effect until 7 PM.
Waves will approach 4 feet north of Port Washington today, likely
staying just below Small Craft Advisory criteria.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
There is a chance for thunderstorms Monday.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-291830-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
130 PM CDT Sun Aug 28 2022
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Tonight
Strong to severe storms will be possible across all of Lake
Michigan with hail and strong winds being the main threat.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
There will be a chance for thunderstorms again Monday.
www.weather.gov/mkx
In the hours before
Special weather statement, Aug 28, 2:24 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
324 PM CDT Sun Aug 28 2022
WIZ046-047-282115-
Green Lake WI-Marquette WI-
324 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of Green Lake and
eastern Marquette Counties through 415 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Montello, or 18 miles northeast of Portage, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Princeton, Green Lake, Mecan, Neshkoro, Kingston and Marquette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and east central Wisconsin.
&&
LAT...LON 4392 8889 4388 8888 4366 8910 4369 8933
4398 8925 4398 8918
TIME...MOT...LOC 2024Z 209DEG 18KT 4372 8918
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
STUMPFThunderstorm Wind, Dane
- When
- August 28, 2:30 PM CST to 2:35 PM CST
- Where
- Dane County, 0.69 mi N of Stoughton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.930, -89.220
A couple trees blown down, one of which brought wires down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, August 28, 2022$252,000 · 1.5 in hail · 7 events
- Flooding and Heavy Rain in Florida, August 28, 2022$38,000 · 9 events
- Flood and Hail in Illinois, August 28, 20221.5 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, August 28, 2022$16,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Minnesota, August 28, 20221 in hail · 5 events
- Hail in Minnesota, August 28, 20221.75 in hail · 4 events
- Damaging Winds in Wisconsin, August 28, 202260 kt wind · 4 events
- Flash Flood and Damaging Winds in Texas, August 28, 202250 kt wind · 3 events
- Waterspout in Gulf of Mexico, August 28, 20222 events
- Waterspouts in South Atlantic Coastal Waters, August 28, 20222 events
- Damaging Winds in Illinois, August 28, 202256 kt wind · 2 events
- Debris Flow and High Wind in Colorado, August 28, 2022$250 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048614.